Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1997, 6:57 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1997, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 29, 1997, 8:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:20 PM MDT | Hail 0.88 | Wiley, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:22 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 29, 2:22 PM MDT, 4 hours 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE JUL 29 1997 MONSOON MOISTURE CONTINUES STREAMING OVER THE AREA AND LOW LEVEL MOISTURE REMAINS PLENTIFUL. PRECIPITABLE WATER VALUES ACROSS THE FORECAST AREA RANGE FROM ABOUT .8 INCH TO 1.5 INCHES. STEERING FLOW OVER THE AREA ABOUT 15 TO 20 KTS AS SHOWN ON GRANADA PROFILER AND AS FORECAST BY THE MODELS. WINDS OVER THE EASTERN MOUNTAINS AND THE REST OF THE EASTERN PLAINS. HEAVY RAIN REMAINS THE MAIN THREAT FROM STORMS. MODELS SHOW GOOD MOISTURE CONVERGENCE THIS EVENING OVER COLORADO. CLOUDS OVER THE PLAINS HAVE GIVEN WAY TO QUITE A BIT OF SUNSHINE WHICH WILL COMBINE WITH ALL THE MOISTURE TO BRING A GOOD CHANCE OF RAIN. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE SOUTH CENTRAL PART OF THE STATE AND SHOWERS OR THUNDERSTORMS WILL CONTINUE UNTIL LATE. SHOWERS AND STORMS WILL ALSO BE POSSIBLE UNTIL LATE OVER THE PLAINS...AND IN THE MORNING THERE WILL LIKELY BE LOW CLOUDS OR FOG AGAIN SO WILL KEEP SKIES MOSTLY CLOUDY. LOW TEMPS HAVE NOT VARIED MUCH OVER THE LAST FEW DAYS AND DO NOT SEE A REASON FOR CHANGES TODAY.
In the hours before
Special weather statement, Jul 29, 5:53 PM MDT, 1 hour 4 minutes before
COZ078>080-300045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 554 PM MDT TUE JUL 29 1997 ...STRONG THUNDERSTORM NORTH OF LAMAR... A STRONG THUNDERSTORM WILL MOVE SLOWLY NORTH OVER NORTHWEST PROWERS COUNTY AND INTO SOUTHERN KIOWA COUNTY BETWEEN 630 AND 7 PM MDT. AT 650 THE THUNDERSTORM WAS 7 MILES NORTH OF LAMAR MOVING TO THE NORTH-NORTHEAST AT 5 MPH. LOCALLY HEAVY RAIN IS POSSIBLE FROM THIS THUNDERSTORM. FORTUNE
Special weather statement, Jul 29, 5:54 PM MDT, 1 hour 3 minutes before
COZ078>080-300045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 554 PM MDT TUE JUL 29 1997 ...STRONG THUNDERSTORM NORTH OF LAMAR... A STRONG THUNDERSTORM WILL MOVE SLOWLY NORTH OVER NORTHWEST PROWERS COUNTY AND INTO SOUTHERN KIOWA COUNTY BETWEEN 630 AND 7 PM MDT. AT 650 THE THUNDERSTORM WAS 7 MILES NORTH OF LAMAR MOVING TO THE NORTH-NORTHEAST AT 5 MPH. LOCALLY HEAVY RAIN IS POSSIBLE FROM THIS THUNDERSTORM. FORTUNE
Special weather statement, Jul 29, 6:26 PM MDT, 31 minutes before
COZ067-071-072-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 627 PM MDT TUE JUL 29 1997 ...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR NORTHERN EL PASO AND NORTHERN TELLER COUNTIES UNTIL 8PM MDT... HEAVY RAIN CONTINUES TO FALL OVER THE ADVISORY AREA AS STORMS DEVELOP AND MOVE VERY SLOWLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED OVER THE MONUMENT...PALMER LAKE AREAS AND NORTH OF WOODLAND PARK. SMALL HAIL WAS ALSO REPORTED. SPOTTERS REPORT THAT DITCHES IN THE MONUMENT AND PALMER LAKE AREAS ARE FULL BUT THERE WAS NO REPORT OF SERIOUS FLOODING. THE STRONGEST THUNDERSTORM WILL BRING HEAVY RAIN TO THE BLACK FOREST AREA BETWEEN 630 AND 7 TPM MDT. FORTUNE
Special weather statement, Jul 29, 6:27 PM MDT, 30 minutes before
COZ067-071-072-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 627 PM MDT TUE JUL 29 1997 ...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR NORTHERN EL PASO AND NORTHERN TELLER COUNTIES UNTIL 8PM MDT... HEAVY RAIN CONTINUES TO FALL OVER THE ADVISORY AREA AS STORMS DEVELOP AND MOVE VERY SLOWLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED OVER THE MONUMENT...PALMER LAKE AREAS AND NORTH OF WOODLAND PARK. SMALL HAIL WAS ALSO REPORTED. SPOTTERS REPORT THAT DITCHES IN THE MONUMENT AND PALMER LAKE AREAS ARE FULL BUT THERE WAS NO REPORT OF SERIOUS FLOODING. THE STRONGEST THUNDERSTORM WILL BRING HEAVY RAIN TO THE BLACK FOREST AREA BETWEEN 630 AND 7 PM MDT. FORTUNE
Special weather statement, Jul 29, 6:40 PM MDT, 17 minutes before
COZ071-072-300115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 641 PM MDT TUE JUL 29 1997 ...URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 8 PM FOR NORTHERN EL PASO AND NORTHERN TELLER COUNTY... ...THUNDERSTORMS DEVELOPING IN NORTHEAST EL PASO COUNTY... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN EL PASO COUNTY. AT 635 PM MDT RADAR SHOWED THUNDERSTORMS FORMING OVER THE CALHAN AND RAMAH AREAS THAT WILL PRODUCE HEAVY RAIN AND SMALL HAIL BETWEEN 645 AND 8 PM MDT. OTHER THUNDERSTORMS CONTINUED TO BRING HEAVY RAIN TO THE BLACK FOREST AREA. PEOPLE IN THE CALHAN AREA SHOULD PREPARE FOR ANOTHER ROUND OF HEAVY RAIN THAT COULD CAUSE FLOODING AND WILL ADD TO THE PROBLvEMS CREATED BY HEAVY RAIN MONDAY EVENING. FORTUNE
Special weather statement, Jul 29, 6:41 PM MDT, 16 minutes before
COZ071-072-300115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 641 PM MDT TUE JUL 29 1997 ...URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 8 PM FOR NORTHERN EL PASO AND NORTHERN TELLER COUNTY... ...THUNDERSTORMS DEVELOPING IN NORTHEAST EL PASO COUNTY... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN EL PASO COUNTY. AT 635 PM MDT RADAR SHOWED THUNDERSTORMS FORMING OVER THE CALHAN AND RAMAH AREAS THAT WILL PRODUCE HEAVY RAIN AND SMALL HAIL BETWEEN 645 AND 8 PM MDT. OTHER THUNDERSTORMS CONTINUED TO BRING HEAVY RAIN TO THE BLACK FOREST AREA. PEOPLE IN THE CALHAN AREA SHOULD PREPARE FOR ANOTHER ROUND OF HEAVY RAIN THAT COULD CAUSE FLOODING AND WILL ADD TO THE PROBLEMS CREATED BY HEAVY RAIN MONDAY EVENING. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:57 PM MDT | Flash Flood Warning | PUB | Prowers | 63 min |
| Jul 29, 7:37 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 63 min |
| Jul 29, 8:08 PM MDT | Flash Flood Warning | PUB | Prowers | 2 hr |
| Jul 29, 8:08 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 2 hr |
| Jul 29, 8:15 PM MDT | Flash Flood Warning | PUB | Bent | 2 hr |
| Jul 29, 9:59 PM MDT | Flash Flood Warning | PUB | El Paso | 116 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.